Skip to Content

PO BOX 683148 | Houston, TX 77268 | ph 888-247-8700 | fx 888-247-8706

NPTA is the largest professional society for pharmacy technicians. Membership is open to pharmacy technicians, students, and educators. more...


27-Oct-10 9:00 AM  CST  

FDA Label Changes: Combining Invirase and Norvir HIV Drugs Could Lead to Abnormal Heart Rhythm 

The FDA has released new label changes warning that taking two commonly-prescribed HIV antiviral medications, Invirase and Norvir, together could lead to abnormal heart rhythm.

The label changes will be made specifically to Invirase (saquinavir), manufactured by Genentech. They stem from a safety announcement the FDA released back in February to HIV patients and health care professionals that taking Invirase and Norvir (ritonavir), manufactured by Abbott Labs, together could cause changes in the electrical activity of the heart, leading to abnormal heart rhythm or irregular heartbeat, the latter of which can cause cardiac arrest.

A news release by the FDA added that the agency will also require a medication guide for patients taking Invirase describing the risks of taking it together with Norvir. Patients should consult with their doctor or pharmacist before taking Invirase with Norvir or any other medication. Edward Cox, M.D., M.P.H., director of the Office of Antimicrobial Products in the FDA’s Center For Drug Evaluation and Research, also said that HIV patients should inform their primary health care practitioner about all medications they are taking as well as any vitamins and dietary supplements.

“Patients should talk to their doctor if they have any concerns about their treatment. Certain drugs may interact with Invirase and increase the risk of developing these side effects, so patients should be sure to tell their doctor about other medicines they may be taking, including non-prescription medicines, vitamins and herbal supplements,” Cox said.

Patients who have experienced adverse reactions with taking Invirase should contact their primary care physician immediately. They can also report adverse reactions to the FDA MedWatch Program. Health care professionals can view the updated label for Invirase at Drugs@FDA.
 
Copyright © 2010 NPTA. All rights reserved. 

  • Currently 4/5

Rating: 4.00 / 5.00  - Pretty good
3 ratings

Comments:


Post a Comment

0 / 500 characters


Add to Favorites

 

For additional information on this Article article, please contact:

Kristina Michel
(888) 247-8700

Source: NPTANews

Related Documents:

Content Tags:

Tags: AIDS cardiac arrest cpht FDA heart attack HIV Invirase label change MedWatch Norvir npta pharmacy pharmacy technician ritonavir saquinavir ventricular fibrillation

 

Other Recent Articles:

Return to Pharmacy Technician Articles Search

NPTA is lobbying for pharmacy technician issues, conducting industry-related research, developing benchmark reports, manage a national... more

NPTA is the #1 source for pharmacy technician products.

Advertisment

Are you Prepared? Chemotherapy Certification course